[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 2, 1952

CHLORAMPHENICOL AND APLASTIC ANEMIA

Author Affiliations

Washington, D. C.
From the medical and laboratory services of the Walter Reed Army Hospital and the Medical Department of George Washington University Hospital. Lieutenant (MC), United States Army Reserve (Dr. Spurling).

JAMA. 1952;149(14):1301-1304. doi:10.1001/jama.1952.02930310037008
Abstract

Since chloramphenicol is an efficient broad spectrum antibiotic that is widely used, the possibility that it may be the cause of hematological disorders is, naturally, a serious one. Recently, five cases of fatal aplastic anemia have come to our attention. In each instance, we believe chloramphenicol to be etiologically implicated. It is our purpose to report these cases and to review the literature on hematological disorders believed to be caused by this drug.

REPORT OF CASES 

Case 1.—  A 31-year-old housewife had received phenobarbital and atropine intermittently for over a year because of nervousness. In December, 1951, an upper respiratory tract infection developed, and she was given a total of 15 capsules of chloramphenicol. Early in January, 1952, she received an additional six capsules. On this occasion, urticaria developed over the lower extremities and lasted for several days. No other recent history of exposure to drugs or toxic agents could

×